Wyoming, 2021High Wind in Wyoming, January 2, 2021
January 2, 2021 · NWS RIW · 1 event in 1 county or zone
Localized high wind occurred in eastern Natrona County. Wind gusts at Hat Six Road to the east of Casper peaked at 58 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized high wind occurred in eastern Natrona County. Wind gusts at Hat Six Road to the east of Casper peaked at 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 2, 11:00 AM MST, 52 minutes earlier.
Area forecast discussion, Jan 2, 11:00 AM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1100 AM MST Sat Jan 2 2021
.SHORT TERM...(Today through Sunday)
Issued at 400 AM MST Sat Jan 2 2021
Clouds have moved into most of the region as a fast moving weather
system is passing by today. Light snow is occurring as of 1030Z
in the far west mountains with the far west valleys soon to see a
brief shot of snow. Windy in the central wind corridor as well as
parts of northwest WY. Natrona county has a High Wind Warning
until noon and will let it ride as the pressure gradient may
tighten some this morning as the weather system passes.
Periods of light snow in the western mountains today and scattered
snow in the far west valleys, as this weather system passes
through today. Light accumulations are expected. The northern
Bighorn mountains should get a quick shot of snow later this
morning into the afternoon with light amounts. Otherwise, dry
today with windy areas in the central and parts of the northwest.
High temperatures today will be in the 30s to lower 40s east of
the divide with 20s to around 30 west of the divide.
Light snow will linger over the higher mountain peaks of the west
tonight with light accumulations. Parts of the far west valleys
might see a dusting tonight. Otherwise, dry weather is forecast.
Windy to very windy in the Cody Foothills tonight. Will keep the
High Wind Watch and will let the day shift get another look at the
potential. Remaining windy in the central wind corridor tonight.
Low temperatures will be in the teens and 20s with single digits
in some of the colder valleys where the wind will not impact low
temps.
Sunday will see another fast moving weather system move through
the northern Rockies. It will bring more snow to the western
mountains and far west valleys, with amounts below advisory
criteria for the most part. Windy for the south, central, and
parts of the northwest. Wind gusts over 50 mph will occur and a
few places may reach high wind criteria. Will hold off on any
highlight for Sunday in the central zones and see how new model
runs handle things. High temperatures will be in the 30s and 40s
east of the divide with 20s to lower 30s in the west.
.LONG TERM...(Sunday night through Friday)
Issued at 400 AM MST Sat Jan 2 2021
Unsettled weather looks to be the story for the long-term period.
Starting with the overnight Sunday/Monday morning, the axis of the
trough looks to be just east of the CWA. High winds are still
looking quite likely with a tight gradient across the state.
Moving towards the first part of the day Monday, the snow is
expected to diminish over the west as the trough moves further to
the east and ridging builds in for the area. The axis of this
ridge looks to move over the area during the day Monday, but
upslope flow may still keep snow over the Tetons and the west on
the backside of the axis. Any break in the action may be short-
lived as the next system moves in from the west late on Monday and
into Monday night. Models show the trough axis and accompanying
precipitation covering much of the area during the day Tuesday.
Snowfall may occur east of the Divide with this system, but models
vary widely as to the coverage of the precipitation with this
feature. Models show mild air for much of the state on Tuesday, so
it is possible that the precipitation may be in the form of rain
for the Wind River and the Bighorn Basin. Later shifts will have
to look into this to see where model guidance is leading. It looks
like snow moves out of the area Wednesday with ridging over the
state. There is very low confidence for the end of the period, but
the ECMWF brings another batch of snowfall towards the state for
Wednesday night into Thursday, whereas the Canadian shows the
ridge still over the area. Another trough is projected to move
through the area moving towards Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday)
Issued at 1100 AM MST Sat Jan 2 2021
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Lingering snow showers will bring occasional MVFR conditions in the
western mountains and valleys through the afternoon. Most impacts
will be seen at KJAC as KPNA and KBPI will see more extended breaks
in activity. Expect frequent mountain obscurations. It will remain
dry at KRKS, with southwest winds expected to increase a bit more
this afternoon. Conditions will slowly improve ceiling wise to VFR
conditions after 00Z at the TAF sites. KJAC will continue to see
VCSH after 05Z, with MVFR conditions possible overnight.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will continue through the period. The main aviation
hazard will be gusty southwest wind at KCPR, which will see gusts of
35 to 40 knots today. Winds will stay up at KCOD and KCPR overnight
and through the end of the forecast period.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 400 AM MST Sat Jan 2 2021
Expect light snow in the western mountains today and tonight.
Scattered light snow in the far west valleys will occur. The
northern Bighorn mountains will see a quick shot of light snow
late this morning into the afternoon. Otherwise, it will dry
elsewhere today and tonight. Windy weather will be common in the
central zones and in northwest WY today and tonight. Smoke
dispersal today will be poor in the valleys with fair in the windy
locations. Sunday will see more snow for the western mountains and
far west valleys. Mostly dry elsewhere Sunday. Windy weather will
continue for the central zones and parts of the northwest.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MST today for WYZ020.
High Wind Watch from 5 PM MST Today through Sunday morning for
WYZ003.
&&
SHORT TERM...AR
LONG TERM...Clayton
AVIATION...Hulme
FIRE WEATHER...AR
Hazardous weather outlook, Jan 2, 11:30 AM MST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1130 AM MST Sat Jan 2 2021
WYZ001>020-022>030-031300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1130 AM MST Sat Jan 2 2021
...High Wind Watch for Natrona County Sunday...
...High Wind Warning for the Cody Foothills Tonight through
Sunday Morning...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Light snow over the far west is expected to taper off by late this
afternoon into early evening. High wind is expected tonight
across the Cody Foothills.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Light to moderate snow over the far west. Windy to very
windy conditions in central Wyoming, and parts of northwest
Wyoming. The strongest winds are expected in the Cody Foothills
and in Natrona County.
Late Monday night and Tuesday...Snow is likely in the west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jan 2, 11:02 AM MST, 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
1102 AM MST Sat Jan 2 2021
WYZ001-012-013-023-024-031315-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Star Valley-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, and Thayne
1102 AM MST Sat Jan 2 2021
...Another Round of Snow for Far Western Wyoming late Tonight and
Sunday...
This is a special weather statement from the National Weather
Service in Riverton.
* WHAT...Light to occasionally moderate snow.
* WHERE...Far western Wyoming including Yellowstone, Jackson Hole,
Star Valley and surrounding mountains.
* WHEN...Late tonight through Sunday night.
* ADDITIONAL DETAILS...The heaviest snow will occur during the day
Sunday. Total snowfall is expected to be 1 to 3 inches in the
lower elevations, and 3 to 5 inches in the surrounding
mountains. The Teton Range should see 4 to 8 inches of snow with
locally higher amounts on west facing slopes.
* IMPACTS...Winter driving conditions. Visibility in bursts of
heavier snow along with blowing snow will be under a quarter
mile.
21
Special weather statement, Jan 2, 11:29 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
1129 AM MST Sat Jan 2 2021
WYZ020-030000-
Natrona County Lower Elevations-
Including the city of Casper
1129 AM MST Sat Jan 2 2021
...Strong Winds continue this Afternoon across Natrona County...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...South to southwest winds of 25 to 35 mph with gusts 40
to 50 mph.
* WHERE...Natrona County lower elevations.
* WHEN...This afternoon.
* ADDITIONAL DETAILS...Please keep two hands on your steering
wheel in case of a sudden, strong wind gust.
21
High Wind, Natrona County Lower Elevations
- When
- January 2, 11:52 AM MST to 12:08 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, January 2 to 11, 2021$1.7 million · 5 events
- High Wind in Montana, January 2 to 3, 202170 kt wind · 22 events
- Winter Storm and Winter Weather in Vermont, January 2, 202112 events
- Heavy Snow in Maine, January 2, 20219 events
- High Wind in Wyoming, January 2 to 4, 202171 kt wind · 9 events
- Winter Storm in Maine, January 2, 20216 events
- High Wind in Oregon, January 2 to 3, 202172 kt wind · 4 events
- Heavy Rain in Georgia, January 2, 20213 events
- Dense Fog in Colorado, January 2, 20213 events
- Heavy Snow and Winter Weather in Washington, January 2 to 3, 20213 events
- Heavy Snow in Illinois, January 2 to 3, 20213 events
- High Wind in Montana, January 2 to 3, 202152 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931698.